(This post was written for the ‘Toxic Chemicals’ carnival, over at ScienceGeist)
Let me tell you about the time I broke down crying in lab. No, it wasn’t an epic breakup, or even a death in the family. It was…a nitroolefin.
Many summers ago, I worked as a pharma intern, a small flywheel in a then-huge drugmaking machine. My supervisor, a kind, safety-conscious scientist, begged me to come straight to him if I had any questions about my reactions.
We were synthesizing a small nitroolefin – 2-nitropropene, to be exact – for some nitro-Michael additions. If you look at the Org. Syn. prep, it warns, right at the top in red letters, that the compound is a potent lachrymator. The term, from the Latin word for “teardrop,” describes compounds that irritate the eyes to such an extent that tears freely flow.
I carefully piloted the reaction, distilled the greenish-yellow product, and then watched it run up my TLC plate. Beautiful! Now, I just needed an NMR sample.
Gingerly, I dissolved a drop into some chloroform. Forgetting for an instant, I pulled the NMR tube out of the hood to cap it, and within seconds crumpled to the bench. It felt as if someone had stabbed smoldering iron toothpicks into my eyes. I stumbled around until my labmates dragged me over to the eyewash; later, I became well acquainted with our local safety officer. My eyes remained bloodshot for the rest of the day. Lesson learned: Lachrymators are not to be taken lightly! (I’ve experienced similar, though milder, reactions to benzyl bromide and thionyl chloride).
For those younger chemists thinking about summer lab work, take a few minutes to find out if your reagents might cause uncontrollable crying. Cautious handling, and a well-fit respirator, can go a long way towards your future safety and comfort.